Alert archive / Missouri / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 103, NWS Paducah, KY
NWS Paducah, KY issued this severe thunderstorm warning at Oct 24, 2021, 11:37 PM CDT for Cape Girardeau County, Scott County, Missouri; Alexander County, Union County, Illinois. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 24, 2021, 11:37 PM CDT (04:37 UTC)
- Expired
- Oct 25, 2021, 12:15 AM CDT
- In force
- 38 min
- Issued by
- NWS Paducah, KY
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Alexander County, IL, Union County, IL, Cape Girardeau County, MO, Scott County, MO
The radar
The Paducah radar (KPAH), 82 km from the middle of the area, began a volume at 04:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 24, 11:57 PM CDT | TSTM WND DMG | 2 Ese Thebes, IL | TREES DOWN ALONG HIGHWAY 3. TIME ESTIMATED BY RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 24, 5:44 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Little Rock, AR (KLZK), launched 00:00Z, 4.6 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1375 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 1184 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 168 m²/s²
- 0-3 km storm-relative helicity
- 289 m²/s²
- Significant tornado parameter
- 1.4
- Supercell composite
- 10.9
The text
As transmitted.
346
WUUS53 KPAH 250437
SVRPAH
ILC003-181-MOC031-201-250515-
/O.NEW.KPAH.SV.W.0103.211025T0437Z-211025T0515Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Paducah KY
1137 PM CDT Sun Oct 24 2021
The National Weather Service in Paducah has issued a
* Severe Thunderstorm Warning for...
Southwestern Union County in southern Illinois...
Alexander County in southern Illinois...
Northern Scott County in southeastern Missouri...
Southern Cape Girardeau County in southeastern Missouri...
* Until 1215 AM CDT.
* At 1136 PM CDT, a severe thunderstorm was located over Dutchtown,
or near Chaffee, moving east at 65 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* This severe thunderstorm will be near...
Scott City and Kelso around 1140 PM CDT.
Cape Girardeau around 1145 PM CDT.
Ware around 1155 PM CDT.
Other locations in the path of this severe thunderstorm include
Jonesboro.
This includes Interstate 55 between Mile Markers 82 and 103.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 100 AM CDT for southern
Illinois...and southeastern Missouri.
For your protection move to an interior room on the lowest floor of a
building.
A Tornado Watch remains in effect until 100 AM CDT for southern
Illinois...and southeastern Missouri.
&&
LAT...LON 3709 8979 3710 8978 3711 8978 3713 8977
3713 8981 3734 8982 3752 8926 3710 8927
3708 8978
TIME...MOT...LOC 0436Z 251DEG 54KT 3727 8968
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
PS1 follow-up statement
458 WWUS53 KPAH 250449 SVSPAH Severe Weather Statement National Weather Service Paducah KY 1149 PM CDT Sun Oct 24 2021 ILC003-181-MOC031-201-250515- /O.CON.KPAH.SV.W.0103.000000T0000Z-211025T0515Z/ Union IL-Alexander IL-Scott MO-Cape Girardeau MO- 1149 PM CDT Sun Oct 24 2021 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT FOR SOUTHWESTERN UNION...ALEXANDER...NORTHEASTERN SCOTT AND SOUTHEASTERN CAPE GIRARDEAU COUNTIES... At 1149 PM CDT, a severe thunderstorm was located near Scott City, moving east at 55 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Tamms. This includes Interstate 55 between Mile Markers 81 and 101. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Tornado Watch remains in effect until 100 AM CDT for southern Illinois...and southeastern Missouri. For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3752 8926 3710 8927 3708 8966 3741 8961 TIME...MOT...LOC 0449Z 256DEG 49KT 3730 8947 TORNADO...POSSIBLE HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...<.75 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...60 MPH $$ PS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 24, 6:28 PM CDT, 5 hours 9 minutes earlier.
Area forecast discussion, Oct 24, 6:28 PM CDT, 5 hours 9 minutes before
Area Forecast Discussion National Weather Service Paducah KY 628 PM CDT Sun Oct 24 2021 .SHORT TERM...(Tonight through Monday) Issued at 244 PM CDT Sun Oct 24 2021 The main challenge for the short term is the timing of thunderstorms into the area and the severity of this activity and to what areal extent. A upper level shortwave trough over eastern Nebraska and northeastern Kansas will continue moving east and eventually a closed low will develop as the system moves into Illinois by later tonight. A surface low pressure system currently over northwestern Missouri will move eastward this evening into tonight. Despite decent cloud cover earlier today, we have managed to rise well into the 70s and even into the low 80s in some locations, with dew points into the mid to upper 60s in the warm sector, with the warm front to our north. Convection should develop to our west by late this afternoon and likely enter our CWA (parts of southeast Missouri and southwest Illinois) by early this evening, around 00Z or shortly thereafter. Between 00Z and 06Z, the convection will be impacting southeast Missouri and into southern Illinois and possibly extreme western KY as the cold front moves east into these areas. This time frame and region poses the highest threat for any severe weather, including damaging winds and tornadoes. See SPC Day 1 outlook for more detailed information. By 06Z, the convection will likely be entering the rest of west Kentucky and into southwest Indiana, spreading eastward during the 06Z to 09Z time frame, while rapid clearing of the storms is expected in our western sections. While severe weather probabilities are not zero further east across the area, pertinent parameters certainly decrease with time, especially across eastern sections of our CWA. Any lingering showers or storms across the eastern parts of the region by around sunrise, should rapidly press east. Clouds will likely remain in place across the northeastern half of the area on Monday in conjunction with the passing of the upper level low to our north. These clouds will hang tough for most of the day but tend to move out late in the afternoon or early in the evening. Could even see a little bit of drizzle under the stratus deck up in the I-64 corridor in IL/IN. Strong west northwest winds will commence behind the front on Monday. Cold air advection will cause 850mb temperatures to drop into the single digits. Highs will only be in the upper 50s to lower 60s across much of the area. .LONG TERM...(Monday night through Sunday) Issued at 244 PM CDT Sun Oct 24 2021 The start of the long term forecast period will be dry, with the storm system having moved towards New England. Northerly flow behind the system will bring much cooler temperatures, with lows in the mid- 40s Monday night. By Tuesday, the synoptic pattern will have an upper-level trough on the east coast, a ridge in the Plains that will build into the Mississippi Valley through Tuesday night, and a deep trough in the mountain west. Models agree a bit more on developing an upper-level low near Oklahoma on Wednesday though still differ in strength and timing. Ahead of this system, as the ridge moves over the Quad State, a more southeasterly wind direction will lead to a warming trend through Wednesday. The GFS continues to be the faster progressing ensemble, while the Canadian remains the slowest of the three. Cluster analysis favors a deeper low pressure system, tracking near the Quad State with a relatively slow progression eastward. The alternative option is weaker, even slower, and further south, with this option showing up a bit more often in the Canadian ensemble. Siding with the more likely track, the heavier rain is likely to be between Wednesday evening and Thursday, with the earlier timing aligned with the GFS and the latter for the ECMWF. Convective potential remains weak so thunder is limited to Wednesday night ahead of the low. Storm total rainfall of around an inch is anticipated, with flooding potential very low. Afterwards, wrap-around showers will be present Friday for the entire Quad State and possibly Saturday for eastern portions. Once the system moves far enough eastward to end the wrap-around showers, dry weather is anticipated for the remainder of the weekend. Temperatures will trend warmer through Wednesday ahead of the next system, with highs Wednesday in the mid to upper 60s. When winds shift to northwesterly with wrap-around moisture, highs late in the week will be down to the upper 50s to near 60. Lows in the lower half of the 40s Monday night will trend warmer to the lower 50s Wednesday night, then drop back to the 40s for late week and the weekend. && .AVIATION... Issued at 628 PM CDT Sun Oct 24 2021 Initial convective activity between KCGI and KPAH should dissipate within the 1-2 hour time frame after the beginning of the 00z Monday time frame. The main adjustment in the TAF forecast is the addition of GR (hail) for the KCGI TAF, as well as a mention of Low Level Wind Shear (LLWS) ahead of the convective line for the WFO PAH TAF's ahead of the line. At this point in time, kept the background/mean winds in place for the forecast, but may need to update within a TEMPO group for winds in excess of 45 to 55 knots. Will adjust on a case by case bases. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. && AVIATION...Smith
Hazardous weather outlook, Oct 24, 4:40 AM CDT, 18 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Paducah KY 440 AM CDT Sun Oct 24 2021 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-251000- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 440 AM CDT Sun Oct 24 2021 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Today and Tonight Thunderstorms are expected tonight ahead of a strong cold front. Strong to severe storms are possible across the entire region this evening and overnight, with the best potential for severe storms in southeast Missouri, southern Illinois and far west Kentucky. Damaging winds, isolated tornadoes and large hail are all possible. Localized heavy rainfall could cause flooding of flood prone areas. .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening and overnight across the entire area. RST
In the hours before
Local storm report, Oct 24, 9:24 PM CDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
924 PM CDT SUN OCT 24 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0904 PM TORNADO 4 NW LITHIUM 37.86N 89.94W
10/24/2021 PERRY MO TRAINED SPOTTER
TRAINED SPOTTER JUST SOUTH OF ST. MARY
REPORTS A LOT OF TREE DAMAGE ON THE ROAD.
TIME ESTIMATED BY RADAR. SPOTTER REPORT AT
9:10 PM.
&&
SGELocal storm report, Oct 24, 10:09 PM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1009 PM CDT SUN OCT 24 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM TSTM WND GST 3 NNE PERRYVILLE 37.77N 89.86W
10/24/2021 E60 MPH PERRY MO TRAINED SPOTTER
TRAINED SPOTTER REPORTS DIME SIZE HAIL AND
50 TO 60 MPH WINDS.
&&
SGESpecial weather statement, Oct 24, 10:24 PM CDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Paducah KY
1024 PM CDT Sun Oct 24 2021
ILZ084-MOZ076-086-087-250415-
Jackson IL-Bollinger MO-Cape Girardeau MO-Perry MO-
1024 PM CDT Sun Oct 24 2021
...A strong thunderstorm will impact portions of Jackson,
northeastern Bollinger, Perry and northwestern Cape Girardeau
Counties through 1115 PM CDT...
At 1024 PM CDT, Doppler radar was tracking a strong thunderstorm near
Altenburg, or 12 miles southeast of Perryville, moving northeast at
55 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Grand Tower around 1035 PM CDT.
Other locations in the path of this storm include Murphysboro,
Carbondale, De Soto and Elkville.
This includes Interstate 55 between Mile Markers 116 and 131.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
A Tornado Watch remains in effect until 100 AM CDT for south central
and southern Illinois...and southeastern Missouri.
&&
LAT...LON 3795 8915 3774 8916 3761 8950 3745 9014
3760 9014 3784 8974 3780 8968 3782 8968
3791 8962 3795 8956
TIME...MOT...LOC 0324Z 240DEG 47KT 3764 8968
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
DWSSpecial weather statement, Oct 24, 10:46 PM CDT, 51 minutes before
Special Weather Statement
National Weather Service Paducah KY
1046 PM CDT Sun Oct 24 2021
MOZ086-087-250430-
Bollinger MO-Cape Girardeau MO-
1046 PM CDT Sun Oct 24 2021
...A strong thunderstorm will impact portions of central Bollinger
and central Cape Girardeau Counties through 1130 PM CDT...
At 1046 PM CDT, Doppler radar was tracking a strong thunderstorm near
Grassy, or 7 miles west of Marble Hill, moving east at 40 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Marble Hill around 1055 PM CDT.
Leopold around 1100 PM CDT.
Other locations in the path of this storm include Bollinger Mill
State Historic Site, Burfordville, Millersville, Gordonville and
Jackson.
This includes Interstate 55 between Mile Markers 96 and 112.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 100 AM CDT for southeastern
Missouri.
&&
LAT...LON 3732 9014 3739 9014 3755 8956 3732 8951
3729 8952 3723 9016 3731 9017
TIME...MOT...LOC 0346Z 258DEG 33KT 3732 9010
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
PSSpecial weather statement, Oct 24, 10:52 PM CDT, 45 minutes before
Special Weather Statement
National Weather Service Paducah KY
1052 PM CDT Sun Oct 24 2021
MOZ100-107>109-250430-
Butler MO-Carter MO-Wayne MO-Ripley MO-
1052 PM CDT Sun Oct 24 2021
...A strong thunderstorm will impact portions of southeastern Carter,
northeastern Ripley, southwestern Wayne and northern Butler Counties
through 1130 PM CDT...
At 1052 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hunter, or 13 miles southeast of Van Buren, moving east at 50 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Hunter around 1055 PM CDT.
Ellsinore and Budapest around 1100 PM CDT.
Brush Arbor and Milltown around 1110 PM CDT.
Other locations in the path of this storm include Williamsville,
Hendrickson and Lake Wappapello State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
A Tornado Watch remains in effect until 100 AM CDT for southeastern
Missouri.
&&
LAT...LON 3721 9041 3689 9025 3688 9025 3688 9026
3686 9024 3679 9020 3674 9097 3692 9101
TIME...MOT...LOC 0352Z 260DEG 45KT 3685 9089
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
DRSSpecial weather statement, Oct 24, 11:31 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service Paducah KY
1131 PM CDT Sun Oct 24 2021
MOZ109-110-250515-
Butler MO-Stoddard MO-
1131 PM CDT Sun Oct 24 2021
...A strong thunderstorm will impact portions of central Stoddard and
northeastern Butler Counties through 1215 AM CDT...
At 1131 PM CDT, Doppler radar was tracking a strong thunderstorm near
Fisk, or 7 miles south of Lake Wappapello State Park, moving east at
60 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Fisk around 1135 PM CDT.
Puxico around 1140 PM CDT.
Dudley around 1145 PM CDT.
Dexter and Bloomfield around 1150 PM CDT.
Other locations in the path of this storm include Essex and Bell
City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 100 AM CDT for southeastern
Missouri.
&&
LAT...LON 3672 9044 3691 9042 3693 9034 3692 9025
3695 9022 3704 8976 3692 8970 3678 8971
TIME...MOT...LOC 0431Z 261DEG 53KT 3684 9033
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
DRSThe office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 24, 8:42 PM CDT | Tornado Warning | PAH | Perry | 48 min |
| Oct 24, 9:03 PM CDT | Tornado Warning | PAH | Perry | 57 min |
| Oct 24, 9:33 PM CDT | Severe Thunderstorm Warning | PAH | Bollinger, Cape Girardeau, Perry | 57 min |
| Oct 24, 9:42 PM CDT | Severe Thunderstorm Warning | PAH | Perry | 48 min |
| Oct 24, 10:05 PM CDT | Flash Flood Warning | PAH | Perry | 6 hr |
| Oct 24, 10:12 PM CDT | Flash Flood Warning | PAH | Bollinger | 6 hr |
| Oct 24, 10:24 PM CDT | Special Weather Statement | PAH | Perry | 51 min |
| Oct 24, 10:46 PM CDT | Special Weather Statement | PAH | Bollinger, Cape Girardeau | 44 min |
| Oct 24, 10:52 PM CDT | Special Weather Statement | PAH | Carter, Wayne | 38 min |
| Oct 24, 10:53 PM CDT | Areal Flood Advisory | PAH | Bollinger, Carter, Wayne | 94 min |
| Oct 24, 10:54 PM CDT | Severe Thunderstorm Warning | PAH | Bollinger, Cape Girardeau | 51 min |
| Oct 24, 11:13 PM CDT | Tornado Warning | PAH | Cape Girardeau | 18 min |
| Oct 24, 11:20 PM CDT | Tornado Warning | PAH | Bollinger, Cape Girardeau | 25 min |
| Oct 24, 11:31 PM CDT | Special Weather Statement | PAH | Stoddard | 44 min |
| Oct 24, 11:41 PM CDT | Flash Flood Warning | PAH | Bollinger | 3 hr |
| Oct 24, 11:42 PM CDT | Special Weather Statement | PAH | Butler | 48 min |
| Oct 25, 12:46 AM CDT | Special Weather Statement | PAH | New Madrid | 44 min |
| Oct 24, 10:01 PM CDT | Tornado Warning | PAH | Jefferson | 6 min |
| Oct 24, 11:34 PM CDT | Flash Flood Warning | PAH | Jackson | 6 hr |
| Oct 25, 12:33 AM CDT | Special Weather Statement | PAH | Massac | 27 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2021Severe Thunderstorm Warnings in Illinois, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.